Kansas, 2017

Flash Flood and Flooding in Kansas, May 11, 2017

May 11, 2017 · NWS ICT · 11 events in 6 counties and zones

A second day of storms moved across portions of southern Kansas producing hail, wind, and flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A second day of storms moved across portions of southern Kansas producing hail, wind, and flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 11, 1:21 PM CST, 6 minutes earlier.

Area forecast discussion, May 11, 1:21 PM CST, 6 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
221 PM CDT Thu May 11 2017

.SHORT TERM...(This evening through Sunday night)
Issued at 221 PM CDT Thu May 11 2017

Short term guidance is fairly similar in showing an west-east band
of mid-level convergence/frontogenesis over the southern Flint Hills
and southeast Kansas into the early evening as the closed translates
east across northern Oklahoma. Coincident with the higher PWAT values
and northern edge of the better instability will support a heavy
rainfall/flash flooding threat even after the severe risk begins
to diminish during the evening. The upper low will turn to more
of a southeast movement later tonight into Friday as it moves into
the Ozarks/Arkansas. A general clearing and drying out trend is
expected to commence on Friday with dry weather and a warming
trend through the upcoming weekend. Upper ridging will reside
across the central Conus by Saturday as a shortwave lifts out over
the Rockies late in the day within the mean upper longwave across
the far West Conus. Temperatures will continue to warm within the
mid and lower troposphere with just a slight dampening of the
mean ridge aloft by Sunday across the area.

Darmofal

.LONG TERM...(Monday through Thursday)
Issued at 221 PM CDT Thu May 11 2017

The weather pattern looks to turn to a more classic Spring or May
regime much of next week. An axis of low level moisture is expected
to increase in the persistent southerly flow with more of a classic
surface dry-line setting up across western into central Kansas. A
fairly consistent signal exists in the medium range in showing a
decent upper shortwave trof lifting out across the Plains by late
Tuesday for perhaps a more organized risk for storms and even
severe weather. The evolving upper low over the western CONUS
should then affect the area by late again on Thursday.

KED

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 1250 PM CDT Thu May 11 2017

Thunderstorms are likely across Southern KS until this evening as
an intense low pressure center moves slowly east. While a few
severe TSRA are possible (especially in Southeast KS) the greatest
threat is for very heavy rains that'll cause 2-4SM visibilities,
especially at KICT & KCNU. Ceilings are likely to drop into "low-
end" MVFR category at both KICT & KCNU with IFR ceilings likely at
KCNU this evening. Ceilings & visbilities will improve quickly for
Central KS late this afternoon with KHUT & KICT in VFR status
early this evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    51  73  49  77 /  60   0   0   0
Hutchinson      49  72  48  77 /  40   0   0   0
Newton          49  72  49  76 /  50   0   0   0
ElDorado        52  72  49  77 /  60   0   0   0
Winfield-KWLD   54  72  49  77 /  80   0   0   0
Russell         43  73  46  79 /  20   0   0   0
Great Bend      44  72  46  78 /  20   0   0   0
Salina          47  74  48  79 /  30   0   0   0
McPherson       48  72  47  77 /  40   0   0   0
Coffeyville     57  73  50  77 /  90  20   0   0
Chanute         56  72  49  77 /  80  10   0   0
Iola            55  72  50  77 /  70  10   0   0
Parsons-KPPF    57  72  50  77 /  80  10   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until midnight CDT tonight for KSZ093>096-
098>100.

Flash Flood Watch until 8 PM CDT this evening for KSZ091-092.

&&

SHORT TERM...KED
LONG TERM...KED
AVIATION...EPS
Hazardous weather outlook, May 11, 11:18 AM CST, 2 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
1218 PM CDT Thu May 11 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-121730-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1218 PM CDT Thu May 11 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...This Afternoon and Tonight

A few severe thunderstorms are possible this afternoon and early
this evening, across most of Southern Kansas where quarter sized
hail and damaging winds around 60 mph are both possible. A short
lived tornado or two cannot be ruled out over extreme Southeast
Kansas.

Very heavy rains are also likely and may cause flash flooding across
Southeast Kansas. For further details, please refer to the latest Flash
Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Another weather system is expected to move into the Central Plains
on Tuesday. A few severe thunderstorms are possible across Central
and South Central Kansas for Tuesday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated this afternoon or tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Lawson/Ketcham

In the hours before

Local storm report, May 11, 8:03 AM CST, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE WICHITA KS
903 AM CDT THU MAY 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND DMG     SEDAN                   37.13N 96.18W
05/10/2017                   CHAUTAUQUA         KS   TRAINED SPOTTER

            DELAYED REPORT. A 6 TO 8 INCH DIAMETER TREE LIMB WAS
            DOWNED. NO ESTIMATE ON WIND SPEED. TIME ESTIMATED FROM
            RADAR.

0520 PM     HEAVY RAIN       7 E ARKANSAS CITY       37.07N 96.91W
05/10/2017  M2.78 INCH       COWLEY             KS   COCORAHS

            RAINFALL SINCE 7AM TODAY.

0529 PM     FLOOD            SEDAN                   37.13N 96.18W
05/10/2017                   CHAUTAUQUA         KS   TRAINED SPOTTER

            DITCHES ARE FILLING UP BETWEEN SEDAN AND HOWARD ALONG
            HIGHWAY 99. VERY HEAVY RAINFALL.

0545 PM     HAIL             9 SW INDEPENDENCE       37.14N 95.83W
05/10/2017  M1.25 INCH       MONTGOMERY         KS   TRAINED SPOTTER

0600 PM     HAIL             N INDEPENDENCE          37.23N 95.71W
05/10/2017  E1.00 INCH       MONTGOMERY         KS   LAW ENFORCEMENT

            NORTH EDGE OF INDEPENDENCE.

0619 PM     TSTM WND GST     INDEPENDENCE AIRPORT    37.15N 95.78W
05/10/2017  M46.00 MPH       MONTGOMERY         KS   AWOS

0632 PM     HAIL             N PARSONS               37.34N 95.27W
05/10/2017  E0.50 INCH       LABETTE            KS   TRAINED SPOTTER

            NORTHERN EDGE OF PARSONS

0636 PM     FLOOD            INDEPENDENCE            37.23N 95.71W
05/10/2017                   MONTGOMERY         KS   LAW ENFORCEMENT

            SOME STREET FLOODING OCCURRING ACROSS THE CITY, MAINLY
            CONFINED TO THE TYPICAL FLOOD-PRONE AREAS.

0700 PM     FLOOD            SE SEDAN                37.13N 96.18W
05/10/2017                   CHAUTAUQUA         KS   TRAINED SPOTTER

            VERY HEAVY RAINFALL RATES WASHED OUT A SECTION OF COUNTY
            ROAD E ON THE SOUTHEAST EDGE OF SEDAN. THE CORRUGATED
            METAL CULVERT UNDER THE ROAD WAS LIKELY OVERWHELMED BY
            THE HIGH VOLUME OF WATER FLOWING THROUGH IT, CAUSING THE
            ROAD TO WASH OUT. ALSO, MANY LOW WATER CROSSINGS AND
            FLOOD-PRONE AREAS ARE FLOODED ACROSS THE COUNTY.

0750 PM     HEAVY RAIN       CHAUTAUQUA              37.02N 96.18W
05/10/2017  M1.41 INCH       CHAUTAUQUA         KS   TRAINED SPOTTER

&&

BDK
Special weather statement, May 11, 8:13 AM CST, 5 hours 14 minutes before
Special Weather Statement
National Weather Service Wichita KS
913 AM CDT THU MAY 11 2017

KSZ095-096-099-100-111445-
Montgomery KS-Wilson KS-Labette KS-Neosho KS-
913 AM CDT THU MAY 11 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Montgomery County in southeastern Kansas...
  Southeastern Wilson County in southeastern Kansas...
  Northwestern Labette County in southeastern Kansas...
  Neosho County in southeastern Kansas...

* Until 945 AM CDT

* At 906 AM CDT...National Weather Service Doppler radar was tracking
  a strong thunderstorm with locally heavy rainfall near Thayer, or 9
  miles east of Neodesha...moving northeast at 50 mph.

Hail up to the size of nickels and winds up to 50 mph are possible
with this storm.

* Locations impacted include...
  Chanute, Neodesha, Cherryvale, Erie, Thayer, Galesburg, Sycamore,
  Earlton, Parsons Tri City Airport, Lake Parsons, Dennis, Chanute
  Airport and Big Hill Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3758 9513 3722 9555 3734 9576 3774 9549
      3773 9542
TIME...MOT...LOC 1412Z 213DEG 44KT 3744 9551

ES
Special weather statement, May 11, 8:54 AM CST, 4 hours 33 minutes before
Special Weather Statement
National Weather Service Wichita KS
954 AM CDT THU MAY 11 2017

KSZ072-096-111530-
Neosho KS-Allen KS-
954 AM CDT THU MAY 11 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Neosho County in southeastern Kansas...
  Allen County in southeastern Kansas...

* Until 1030 AM CDT

* At 948 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Chanute...moving northeast at
  40 mph.

Hail up to the size of nickels and wind gusts up to 50 mph are
possible with this storm.

* Locations impacted include...
  Chanute, Iola, Humboldt, La Harpe, Gas, Elsmore, Bassett, Iola
  Airport, Petrolia and Chanute Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3758 9543 3764 9553 3784 9552 3800 9542
      3784 9508
TIME...MOT...LOC 1453Z 212DEG 27KT 3771 9547

ES
Local storm report, May 11, 8:56 AM CST, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
956 AM CDT THU MAY 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0953 AM     HEAVY RAIN       SEDAN                   37.13N 96.18W
05/11/2017  E2.76 INCH       CHAUTAUQUA         KS   CO-OP OBSERVER

            24 HOUR RAINFALL.

0953 AM     HEAVY RAIN       HALE                    37.23N 96.02W
05/11/2017  E2.56 INCH       CHAUTAUQUA         KS   CO-OP OBSERVER

            24 HOUR RAINFALL.

&&

BDK
Local storm report, May 11, 9:21 AM CST, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1021 AM CDT THU MAY 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1019 AM     HEAVY RAIN       2 ESE LORRAINE          38.56N 98.28W
05/11/2017  M2.48 INCH       ELLSWORTH          KS   COCORAHS

            24 HR TOTAL.

1019 AM     HEAVY RAIN       6 SE ARKANSAS CITY      37.01N 96.96W
05/11/2017  M3.10 INCH       COWLEY             KS   COCORAHS

            24 HR TOTAL.

&&

BDK
Special weather statement, May 11, 12:26 PM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Wichita KS
126 PM CDT THU MAY 11 2017

KSZ082-111915-
Kingman KS-
126 PM CDT THU MAY 11 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southwestern Kingman County in south central Kansas...

* Until 215 PM CDT

* At 124 PM CDT...National Weather Service Doppler radar was tracking
  a strong thunderstorm with locally heavy rainfall near Medicine
  Lodge...moving northeast at 10 mph.

Hail up to the size of nickels and wind gusts up to 50 mph are
possible with this storm.

* Locations impacted include...
  Nashville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe or a warning is issued by the National Weather Service.

These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.

&&

LAT...LON 3739 9846 3748 9846 3741 9829 3738 9831
TIME...MOT...LOC 1825Z 210DEG 8KT 3735 9852

ES

The radar

The Wichita radar (KICT), 79 km away, was scanning. The volume nearest the first event began at 19:27 UTC.

Open the radar archive at this moment

Event by event

5 flood, 3 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Kingman

When
May 11, 1:27 PM CST to 1:28 PM CST
Where
Kingman County, 1.3 mi WSW of Zenda
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.440, -98.300

A few windows were broken at the residence.

Hail, Harper

When
May 11, 1:45 PM CST to 1:46 PM CST
Where
Harper County, 8.35 mi W of Duquoin
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.360, -98.230

Hail, Montgomery

When
May 11, 2:11 PM CST to 2:12 PM CST
Where
Montgomery County, 0.69 mi N of Coffeyville
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.040, -95.630

Flood, Kingman

When
May 11, 2:53 PM CST to 4:07 PM CST
Where
Kingman County, 1.26 mi WNW of Kingman to 2.34 mi SSW of Kingman
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.658, -98.141

Flooding was in progress at 3 different intersections in town. No significant threat to life or property was reported.

Thunderstorm Wind, Kingman

When
May 11, 2:57 PM CST to 2:58 PM CST
Where
Kingman County, 0.69 mi N of Norwich
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.460, -97.850

A large tree was uprooted in Norwich.

Thunderstorm Wind, Kingman

When
May 11, 3:11 PM CST to 3:12 PM CST
Where
Kingman County, 0.69 mi N of Norwich
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.460, -97.850

A power line was blown down.

Flood, Harper

When
May 11, 3:18 PM CST to 4:00 PM CST
Where
Harper County, 1.68 mi NW of Harper to 1.59 mi NW of Harper
Cause
Heavy Rain
Reported by
Public
Coordinates
37.300, -98.037

Water was reported across NW 100 Road just to the west of Highway 14. No threat to life or property.

Flood, Sedgwick

When
May 11, 4:05 PM CST to 10:44 PM CST
Where
Sedgwick County, 2.82 mi S of Maize to 2.95 mi S of Maize
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
37.730, -97.460

Flooding on 21st street just east of Maize road was reported. No thret to life or property.

Flood, Montgomery

When
May 11, 4:45 PM CST to 6:15 PM CST
Where
Montgomery County, 4.69 mi NNW of Elk City Lake to 4.53 mi WNW of Elk City Lake
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.330, -95.840

Several roads in the northwest part of the county are experiencing nuisance flooding.

Flash Flood, Sumner

When
May 11, 5:35 PM CST to 6:49 PM CST
Where
Sumner County, 2.14 mi NNW of Milton to 2.11 mi NNW of Milton
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
37.460, -97.790

Water was flowing over Highway 42 one quarter of mile west of Highway 2. This significantly affected traffic in the area.

Flood, Butler

When
May 11, 7:58 PM CST to 9:00 PM CST
Where
Butler County, 2.66 mi WSW of El Dorado to 6.11 mi WSW of Augusta
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.800, -96.912

Multiple reports of county roads being covered with water between El Dorado and Augusta. No threat to life or property was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 692971, 692972, 692973, 692966, 692974, 692975, 692967, 692968, 692969, 692964, 692970.